366
CASE FILES: BIOCHEMISTRY
A N SW E R S TO C A SE 40: A C E T A M IN O PH E N
O V E R D O SE
Summary:
A 20-year-old college student under increasing stress was found in
moderate distress with nausea, vomiting, and abdominal pain with empty bot-
tle of Tylenol (acetaminophen) at her bedside. Oral A-acetylcysteine is
prescribed.
Pathophysiology: Acetaminophen is metabolized via the cytochrome
P450 enzymes into a deleterious product A-acetyl benzoquinoneimine,
an unstable intermediate, which causes arylated derivatives of protein,
lipid, ribonucleic acid (RNA), and deoxyribonucleic acid (DNA),
causing destruction of these compounds. Because the liver has high
levels of cytochrome P450 enzymes, it is the major organ affected by
acetaminophen overdose.
Biochemical mechanism of A-acetylcysteine: As glutathione is used
to conjugate the acetaminophen toxic metabolite, the antidote A-
acetylcysteine helps to facilitate glutathione synthesis by increasing the
concentrations of one of the reactants of the first synthetic step.
C L IN IC A L C O R R E L A T IO N
The patient described has all the initial signs of a deliberate overdose of aceta-
minophen. Normally acetaminophen is cleared by conjugation with either glu-
curonic acid or sulfate followed by excretion. Metabolism also takes place,
producing an active intermediate capable of binding tissue macromolecules.
These conjugative and metabolic pathways involve a number of enzymes that
may themselves be compromised to such an extent that the threshold for the
concentration that constitutes an overdose is substantially lowered. More typi-
cally, overdose concentrations are the result of deliberate ingestion, as in this
clinical case, or accidental ingestion, often involving either a child who finds a
bottle of acetaminophen and consumes its contents or a disoriented elderly per-
son who loses track of how many tablets have been consumed. Usually, the
acetaminophen serum level is drawn and plotted on a nomogram to determine
the possibility of hepatic damage. Hepatocyte necrosis with clinical manifesta-
tions of nausea and vomiting, diarrhea, abdominal pain, and shock may ensue.
Few survivors of an overdose have long-term hepatic disease. The initial ther-
apy is gastric lavage, activated charcoal, supportive care, and administration of
A
-acetylcysteine.
previous page 380 Case Files   Biochemistry read online next page 382 Case Files   Biochemistry read online Home Toggle text on/off